Utah, 2015

Flash Flooding in Utah, September 14, 2015

September 14, 2015 · NWS SLC · 2 events in 1 county or zone

Multiple strong thunderstorms producing heavy rainfall moved through southwest Utah on September 14, creating significant flash flooding in Hildale, Utah and Zion National Park. These two flash flood events combined to produce the deadliest natural disaster in Utah history, with 20 fatalities in the state of Utah, and a 21st just south of the border in Arizona.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
20
Injuries
3
Property damage
$750,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SLC wrote it up.

Multiple strong thunderstorms producing heavy rainfall moved through southwest Utah on September 14, creating significant flash flooding in Hildale, Utah and Zion National Park. These two flash flood events combined to produce the deadliest natural disaster in Utah history, with 20 fatalities in the state of Utah, and a 21st just south of the border in Arizona.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before the first event at Sep 14, 8:04 AM MST, 6 hours 16 minutes earlier.

Area forecast discussion, Sep 14, 8:04 AM MST, 6 hours 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
904 AM MDT MON SEP 14 2015

.SYNOPSIS...A COOL AND UNSETTLED PATTERN WILL CONTINUE THROUGH
MIDWEEK.

&&

.DISCUSSION...AN UPPER-LEVEL SHORTWAVE TROUGH IS LIFTING THROUGH
CENTRAL UTAH THIS MORNING. RADAR INDICATES LIGHT SHOWERS HAVE
DEVELOPED ALONG THE LEADING EDGE OF THIS FEATURE AND LIKELY POPS
STRETCH FROM ROUGHLY THE SOUTHERN WASATCH INTO THE UINTAS TO
ACCOUNT FOR THIS. MEANWHILE...SUBSIDENCE BEHIND THIS WAVE IS
ALLOWING FOR DRIER CONDITIONS ACROSS CENTRAL UTAH AND POPS WERE
LOWERED HERE TO REFLECT THIS TREND. ANOTHER WEAK SHORTWAVE TROUGH
DEVELOPING OVER SOUTHERN NEVADA IS PRODIVING LIFT FOR SHOWERS
ACROSS THE SOUTHWESTERN CWA...WHERE MOISTURE IS MORE PLENTIFUL.
POPS HAVE BEEN INCREASED THERE ACCORDINGLY. FINALLY...TEMPERATURES
WERE LOWERED A FEW DEGREES ACROSS THE NORTH WHERE CLOUD COVER IS
EXPECTED TO REMAIN ENTRENCHED FOR MOST OF THE DAY.

&&

.AVIATION...SOUTH WINDS WILL CONTINUE AT THE KSLC TERMINAL THROUGH
THE DAY. WINDS WILL INCREASE BY LATE MORNING AND GUSTS GREATER THAN
30 MPH ARE EXPECTED AT TIMES THIS AFTERNOON. SHOWERS AND ISOLATED
THUNDERSTORMS ARE EXPECTED TO DEVELOP IN THE AREA THROUGH THE DAY AND
THERE IS A 40 PERCENT CHANCE THAT CEILINGS WILL DIP BELOW 7000 FEET
AGL NEAR...OR IN...AN AREA OF PRECIPITATION THIS AFTERNOON. GUSTY
AND ERRATIC WINDS IN THE VICINITY OF SHOWERS AND STORMS WILL BE
POSSIBLE THIS AFTERNOON ALTHOUGH ANY DEVIATION FROM SOUTH FLOW WOULD
BE SHORT-LIVED.

&&

.FIRE WEATHER...MOIST AND COOLER THROUGH MID WEEK AS A SERIES OF
DISTURBANCES AFFECT THE EASTERN GREAT BASIN. EXPECT PERIODS OF
WETTING RAIN AND LIGHTNING WITH A SNOW LEVEL ABOVE 11KFT THROUGH
TUESDAY. SNOW LEVEL MAY DROP TO 9KFT ACROSS THE NORTH WEDNESDAY
WITH THE COLDEST OF THE SYSTEMS.

THERE COULD BE SOME GUSTY/ERRATIC WINDS ACROSS NORTHERN UTAH THIS
MORNING ON THE PEROPHERY OF BUILDING MOISTURE MOVING IN FROM TEH
SOUTH.

EXPECT A RECOVERY IN TEMPERATURES AND DRIER CONDITIONS BY NEXT
WEEKEND.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...NONE.
WY...NONE.
&&

PUBLIC...RUTZ
AVIATION...GRAHAM
FIRE WEATHER...ROGOWSKI

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

FOR FREQUENTLY ASKED QUESTIONS ABOUT THE AREA FORECAST DISCUSSION
VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY/GENERAL/AFD_FAQS.PHP (ALL LOWER CASE)
Hazardous weather outlook, Sep 14, 1:53 AM MST, 12 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
253 AM MDT MON SEP 14 2015

UTZ001>016-019>021-517-518-WYZ021-151300-
CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT-
SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT-
GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS-
WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80-
WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS-
WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL-
SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH-
UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH-
GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS-
SOUTHERN MOUNTAINS-SOUTHWEST WYOMING-
253 AM MDT MON SEP 14 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF
UTAH AND SOUTHWEST WYOMING.

.DAY ONE...TODAY AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS WILL AFFECT THE REGION. SOME
OF THESE STORMS WILL BE CAPABLE OF PRODUCING LOCALLY HEAVY
RAINFALL...ESPECIALLY ACROSS SOUTHERN UTAH THIS AFTERNOON AND
EVENING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

UNSETTLED AND COOLER WEATHER WILL CONTINUE ACROSS MUCH OF THE
OUTLOOK AREA THROUGH MIDWEEK. THE BEST CHANCE FOR SIGNIFICANT
RAINFALL WILL OCCUR ACROSS THE NORTHERN AND WESTERN OUTLOOK AREA
TUESDAY...THEN MAINLY OVER THE NORTHERN OUTLOOK AREA TUESDAY
NIGHT THROUGH WEDNESDAY. SNOW LEVELS MAY NEAR NINE THOUSAND FEET
WEDNESDAY ACROSS NORTHERN UTAH.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

ROGOWSKI/SCHOENING

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY/ (ALL LOWER CASE)

FOR INFORMATION ON POTENTIAL ROAD TRAVEL IMPACTS VISIT...
HTTP://WWW.UDOTTRAFFIC.UTAH.GOV/ROADWEATHERFORECAST.ASPX

In the hours before

Local storm report, Sep 14, 2:20 PM MST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
320 PM MDT MON SEP 14 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0318 PM     FLASH FLOOD      2 N HILDALE             37.04N 112.97W
09/14/2015                   WASHINGTON         UT   911 CALL CENTER

            FLASH FLOOD AND DEBRIS FLOW ORIGINATING FROM SHORT CREEK
            FLOODED HWY 59 AND SURROUNDING AREAS.

&&

BMCINERN

The radar

The Cedar City radar (KICX), 69 km away, was scanning. The volume nearest the first event began at 21:20 UTC.

Open the radar archive at this moment

Event by event

2 flash flood. Local standard time, as filed.

Flash Flood, Washington

When
September 14, 2:20 PM MST to 7:00 PM MST
Where
Washington County, 11.79 mi S of Grafton to 12.35 mi SSE of Rockville
Cause
Heavy Rain
Deaths
13 direct, 0 indirect
Injuries
3 direct, 0 indirect
Property damage
$750,000
Reported by
State Official
Coordinates
37.000, -113.098

A thunderstorm producing heavy rain moved over Hildale, Utah in the early afternoon, producing flash flooding along Short Creek and other neighboring drainages. This water flooded Highway 59, and portions of the road were closed and gated off, as this is a somewhat common occurrence for the community. However, a second strong thunderstorm trained through the area, producing very significant flooding out of Maxwell and Jans Canyons.

This second flood swept across a group of 16 people who had been waiting for the initial flood waters to recede. When the second flood began, the group retreated to the two vans they had been traveling in, and the large flood swept the vans away and down the channel. Three of these people were rescued and survived, but the remaining 13 people were killed by the flood. Three of these 13 victims were women, while the remaining 10 were children under the age of 12.

Property damage was also extensive across the area, including damage to water lines, area roadways, power lines, bridges, and other infrastructure. In addition, multiple private homes had flood and mud damage, while several others had minor water damage. Multiple vehicles were also destroyed in the flood.

Flash Flood, Washington

When
September 14, 4:00 PM MST to 6:00 PM MST
Where
Washington County, 4.54 mi ESE of Zion Lodge to 4.23 mi N of Springdale
Cause
Heavy Rain
Deaths
7 direct, 0 indirect
Reported by
Park/Forest Service
Coordinates
37.231, -112.871

Multiple rounds of heavy rainfall brought flash flooding to Zion National Park, including along North Creek, but the most notable flood occurred in Keyhole Canyon. A group of seven people entered Keyhole Canyon in the early afternoon, planning to travel through the small but popular canyoneering route. Flooding in Keyhole Canyon occurred quickly; no one in the group was able to escape the canyon or get to higher ground, and the flood killed all seven individuals. The seven victims were between 51 and 59 years old.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Flash Flood, Washington2015-09-1430FemaleVehicle/Towed TrailerDirect
Flash Flood, Washington2015-09-1428FemaleVehicle/Towed TrailerDirect
Flash Flood, Washington2015-09-1427FemaleVehicle/Towed TrailerDirect
Flash Flood, Washington2015-09-146MaleVehicle/Towed TrailerDirect
Flash Flood, Washington2015-09-149FemaleVehicle/Towed TrailerDirect
Flash Flood, Washington2015-09-149FemaleVehicle/Towed TrailerDirect
Flash Flood, Washington2015-09-147FemaleVehicle/Towed TrailerDirect
Flash Flood, Washington2015-09-146FemaleVehicle/Towed TrailerDirect
Flash Flood, Washington2015-09-145FemaleVehicle/Towed TrailerDirect
Flash Flood, Washington2015-09-145FemaleVehicle/Towed TrailerDirect
Flash Flood, Washington2015-09-146MaleVehicle/Towed TrailerDirect
Flash Flood, Washington2015-09-144Vehicle/Towed TrailerDirect
Flash Flood, Washington2015-09-1411Vehicle/Towed TrailerDirect
Flash Flood, Washington2015-09-1456MaleOutside/Open AreasDirect
Flash Flood, Washington2015-09-1457FemaleOutside/Open AreasDirect
Flash Flood, Washington2015-09-1458MaleOutside/Open AreasDirect
Flash Flood, Washington2015-09-1459FemaleOutside/Open AreasDirect
Flash Flood, Washington2015-09-1453FemaleOutside/Open AreasDirect
Flash Flood, Washington2015-09-1451MaleOutside/Open AreasDirect
Flash Flood, Washington2015-09-1455MaleOutside/Open AreasDirect

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2015Every state in 2015This day in weather historyWarnings in Utah, September 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 602738, 603178.